Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Goodland, KS

June 23, 2000Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2000, 8:05 PM CDT for Gove County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 8:05 PM CDT (01:05 UTC)
Expired
Jun 23, 2000, 9:00 PM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:15 PM CDTHail 1Quinter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2642 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
19.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240106
SVRGLD
KSC063-240200-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN GOVE COUNTY...OR
  ABOUT 22 MILES SOUTHEAST OF GOVE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVkERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT 
CDT SATURDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

$$

SVEN

LAT...LON 3885 10021 3869 10033 3843 9988 3865 9970

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:29 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 3:29 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT FRI JUN 23 2000

...CHALLENGES ARE POPS EACH PERIOD AND TEMPS ON SUN...

TSRAS POPPING UP A LITTLE EARLIER THAN YESTERDAY. WV/IR CHANNEL
SHOWS DRIER AIR PUNCHING IN AT MID TO HIGH LEVELS FROM SW. ALSO
ASSOCIATED VORT MAX IN SE CO SHOULD MOVE INTO SW KS SHORTLY. THIS
AREA TO KICK OFF (ONGOING) TSRAS AND THEN MOVE MOSTLY ENE. THINK
CONCENTRATION OF TSRAS TO BE IN S/SE PTN MY CWA TONIGHT AND IN DDCS.
LOTS OF CLOUDINESS MOST OF NIGHT.

AGAIN AT INITIALIZATION ETA LOOKED BETTER ALOFT IN NRN TX AND ALSO
IN DAKOTAS. SEEMED ALSO TO BE SLIGHTLY MORE REP AT SFC. WILL
CONTINUE WITH ETA.

AS NOTED ABOVE VORT MAX MOVES ACROSS SW KS TONIGHT. HOWEVER LOTS OF
MOIST AIR EVERYWHERE IN CWA. ONLY SLIGHT SIGN OF DRYLINE IN FAR NW.
EXPECT THIS TO EXPAND (ACTUALLY DRYING FROM ABOVE) AS
DRIER/SUBSIDIZING TONGUE MOVES INTO NW CWA FROM SW. POPS WILL RANGE
FROM 20 IN NW TO 60 IN SSE.

SAT MODELS SHOWS SLIGHTLY DRIER SITUATION WITH NO VORT MAX UNTIL
LATE EVENING AND THEN MOSTLY TO SOUTH. WILL GO WITH TEMPS IN 90S
AGAIN AND LOWER POPS FOR LATE IN DAY/NONE IN EAST.

SAT NIGHT COMPLICATIONS BEGIN WITH VORT MOVING NE TO E OF CWA AND
COOL FRONT BEGINNING TO MOVE INTO NORTHERN PART OF CWA BY MORNING.
TEMPS SIMILAR TO TONIGHT AND POPS BEGINNING TO INCREASE FROM NE.

SUN STILL A LITTLE SHAKEY. LOOKS CURRENTLY AS IF FRONTAL SYSTEM
MAKES ITS WAY SLOWLY ACROSS THE CWA FROM N TO S. INCREASING
CLOUDINESS ALL DAY AND POPS AT MAX IN CENTRAL CWA WHERE FRONT SPENDS
MOST OF DAY. ASSISTANCE FROM ALOFT IN FORM OF WEAK 70H TROUGH.
COOLER IN NORTH AND SLOWLY COOLING IN SOUTH AS FRONT PASSES.

IN EXTENDED TROUGH CONTINUES TO ASSIST POSSIBILITIES OF
PRECIP...MORE LIKELY THE SHOWERY TYPE WITH EASTERLY WINDS AND LOTS
OF UPSLOPE CLOUDINESS. ECM AND MRF HAVE FINALLY COME INTO AGREEMENT
WHICH INDICATES NW FLOW IS STRONG ENOUGH TO PUSH SFC HIGH INTO
REGION WITH ENOUGH STRENGTH TO STAY A DAY OR SO. WILL GO WITH DRY ON
MON PM THRU TUE. HIGHS IN 70S AND LOWER 80S. DISSIPATION BEGINS LATE
TUE AND RETURN OF HEAT AND POSSIBILITIES OF TSRAS BY MIDWEEK.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 23, 5:52 PM CDT, 2 hours 13 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ080-081-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT FRI JUN 23 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
KANSAS AND A PORTION OF EXTREME SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM MDT (11 PM CDT). THE WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN SOUTHWEST NEBRASKA...HITCHCOCK AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
GREELEY...AND WICHITA.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS
OF 60 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE IN THE WATCH AREA.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS AREA
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN FOR LATER AND POSSIBLE WARNINGS.

BULLER
Local storm report, Jun 23, 6:08 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    4 E CULBERTSON            NE   .75 INCH HAIL
06/23/00   HITCHCOCK                      REPORTED BY PUBLIC.

0420 PM    3 S PERRY                 NE   .88 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

0425 PM    4 W GOODLAND              KS   65 MPH TSTM GUST
06/23/00   SHERMAN

0425 PM    2 W GOODLAND              KS   70 MPH TSTM GUST
06/23/00   SHERMAN

0428 PM    2 E MC COOK               NE   1 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

0430 PM    4 N BARTLEY               NE   1 INCH HAIL
06/23/00   RED WILLOW                     REPORTED BY PUBLIC.

taber

ZCZC TOPMTTCBK GLD
SXUS43 KGLD 232314
METAR KCBK 232314Z AUTO 18008KT 32/ 12 A2976 RMK A01 T0317 PCPN 000

N
Local storm report, Jun 23, 7:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT FRI JUN 23 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    4 NNE HILL CITY           KS   .88 INCH HAIL
06/23/00   GRAHAM                         REPORTED BY PUBLIC.

0528 PM    5 S GOODLAND              KS   .75 INCH HAIL
06/23/00   SHERMAN

0537 PM    5 S GOODLAND              KS   .75 INCH HAIL
06/23/00   SHERMAN

0600 PM    ALMENA                    KS   1 INCH HAIL
06/23/00   NORTON                         REPORTED BY STORM
                                          SPOTTER.

0603 PM    1 W CALVERT               KS   1.75 INCH HAIL
06/23/00   NORTON

0607 PM    ALMENA                    KS   1.75 INCH HAIL
06/23/00   NORTON                         REPORTED BY STORM
                                          SPOTTER.

0607 PM    6 E NORTON                KS   .88 INCH HAIL
06/23/00   NORTON                         REPORTED BY STORM
                                          SPOTTER.

0610 PM    4 E HILL CITY             KS   1.25 INCH HAIL
06/23/00   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0620 PM    4 E HILL CITY             KS   .75 INCH HAIL
06/23/00   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

TABER

ZCZC TOPMTTTRB SDC
SXUS43 KGLD 240052
METAR KTRB 240052Z 01015KT 26/10 RMK AO1 T02610100
N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:10 PM CDTSevere Thunderstorm WarningGLDGraham65 min
Jun 23, 8:08 PM CDTSevere Thunderstorm WarningGLDWichita67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.